North Dakota, 2005

Flash Flood in North Dakota, May 7, 2005

May 7, 2005 · NWS BIS · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 7, 2:15 PM CST, 6 hours 45 minutes earlier.

Area forecast discussion, May 7, 2:15 PM CST, 6 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
315 PM CDT SAT MAY 7 2005

.SHORT TERM...
A SLOW MOVING MID LEVEL LOW/TROUGH...WHICH OCCASIONALLY CLOSES
OFF...WILL BE PUSHING ACROSS NORTH DAKOTA TODAY THROUGH EARLY MONDAY
MORNING. THIS WILL BRING NUMEROUS SHOWERS AND THUNDERSTORMS TO OUR
REGION AS THE WEEKEND PROGRESSES. THE FIRST WAVE OF ACTIVITY FROM
LAST NIGHT IS LIFTING EAST AND NORTH OF OUR FORECAST AREA AS ITS
ASSOCIATED SHORT WAVE EXITS THE REGION. THE 4KM WRF MODEL FROM 00Z
LAST NIGHT IS FORECASTING A LINE OF STRONG CONVECTION THIS AFTERNOON
(21Z) FROM NEAR BISMARCK TO BEACH ON THE MONTANA BORDER. THE MODEL
THEN TILTS THIS LINE TO A DEVILS LAKE/BEACH LINE BY 03Z. IF CORRECT
THE BEST CHANCE OF RAIN AND THUNDER IN IN SOUTH CENTRAL NORTH DAKOTA
WILL BE LATE THIS AFTERNOON...WITH THE ACTIVITY THEN SHIFTING TO OUR
NORTHERN ZONES FOR TONIGHT. SUNDAY WILL FIND MOST OF OUR AREA ON THE
NW SIDE OF THE SURFACE TROUGH WHERE SHOWERS AND LEES VIGOROUS
THUNDERSTORMS WILL BE THE MAIN FEATURE. A SMALL SOUTHEASTERN PORTION
OF OUR FORECAST AREA WILL REMAIN ON THE WARM AND MORE ACTIVE SIDE OF
THE FRONT.

.LONG TERM...
WEDNESDAY THROUGH SATURDAY NIGHT...A LONGWAVE TROUGH OVER THE
WESTERN CONUS ON WEDNESDAY EVENTUALLY CUTS OFF FROM THE MAIN FLOW OF
THE WESTERLIES IN CANADA BY THURSDAY...REMAINS OVER THE WESTERN
CONUS FRIDAY...THEN WEAKENS SIGNIFICANTLY WHILE LIFTING NORTHWARD
TOWARDS MONTANA AND THE DAKOTAS. WILL KEEP CHANCE OF SHOWERS IN THE
EXTENDED FOR WEDNESDAY AND THURSDAY WITH STRONGER UPPER TROUGH/LOW
SUPPORT. KEPT THE FORECAST DRY FOR FRIDAY FOR ALL BUT SOUTHWESTERN
NORTH DAKOTA...AND WENT DRY FOR SATURDAY.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE

&&

RSL/JV
Hazardous weather outlook, May 7, 4:09 AM CST, 16 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
509 AM CDT SAT MAY 7 2005

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-081008-
ADAMS-BILLINGS-BOTTINEAU-BOWMAN-BURKE-BURLEIGH-DICKEY-DIVIDE-DUNN-
EMMONS-FOSTER-GOLDEN VALLEY-GRANT-HETTINGER-KIDDER-LA MOURE-LOGAN-
MCHENRY-MCINTOSH-MCKENZIE-MCLEAN-MERCER-MORTON-MOUNTRAIL-OLIVER-
PIERCE-RENVILLE-ROLETTE-SHERIDAN-SIOUX-SLOPE-STARK-STUTSMAN-WARD-
WELLS-WILLIAMS-
INCLUDING THE CITIES OF...WILLISTON...MINOT...JAMESTOWN...
DICKINSON...CROSBY...BOWMAN...BOTTINEAU...BISMARCK...MANDAN...
WATFORD CITY...WASHBURN...STANLEY...RUGBY...MOTT...MEDORA...LINTON...
HETTINGER...HARVEY...ELLENDALE...CARRINGTON...BEULAH...BELCOURT...
BEACH AND ASHLEY
509 AM CDT SAT MAY 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE SYSTEM IN SOUTHEASTERN MONTANA THIS MORNING WAS
PULLING MOISTURE AND WARM AIR INTO THE REGION.  TEMPERATURES SHOULD
REACH THE 70S AND LOWER 80S THIS AFTERNOON AND THE ATMOSPHERE
WILL BECOME VERY UNSTABLE. THUNDERSTORMS ARE LIKELY TODAY...SOME
POSSIBLY SEVERE WITH LARGE HAIL AND BRIEF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, May 7, 6:12 PM CST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
712 PM CDT SAT MAY 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     FUNNEL CLOUD     10 N MCCLUSKY           47.63N 100.44W
05/07/2005                   SHERIDAN           ND   FIRE DEPT/RESCUE

            COULD NOT DETERMINE IF IT WAS REACHING GROUND.

&&

SWICHE
Local storm report, May 7, 7:59 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
859 PM CDT SAT MAY 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             10 S STRASBURG          45.99N 100.16W
05/07/2005  0.88 INCH        EMMONS             ND   TRAINED SPOTTER

&&

SWICHE

The radar

The Bismarck radar (KBIS), 51 km away, was scanning. The volume nearest the first event began at 02:57 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, McLean

When
May 7, 9:00 PM CST to 10:30 PM CST
Where
McLean County, 7 mi SE of Washburn
Reported by
EMERGENCY MANAGER
Coordinates
47.217, -100.917

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2005Every state in 2005This day in weather historyWarnings in North Dakota, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5450512.